Heparin-induced thrombocytopenia after bone marrow transplantation: Report of two cases

A. Z. Tezcan, H. Tezcan, D. A. Gastineau, J. O. Armitage, W. D. Haire

Research output: Contribution to journalArticlepeer-review

7 Scopus citations

Abstract

Persistent thrombocytopenia and thrombotic complications are commonly observed in bone marrow transplant (BMT) patients. We describe two incidents following BMT in which heparin may have played a contributory role. One patient developed subclavian venous thrombosis following autologous BMT in spite of the severe thrombocytopenia. The second patient, who received an HLA-matched sibling allogeneic BMT, developed thrombocytopenia after a normal platelet recovery. Because of the clinical evidence and a normocellular bone marrow biopsy result, heparin-induced thrombocytopenia was suspected and heparin was discontinued. In 2 weeks, the patient was transfusion free and her platelet count returned to normal levels. These two cases demonstrate that heparin-induced thrombocytopenia may be responsible for some cases of post-BMT thrombocytopenia and thrombosis.

Original languageEnglish (US)
Pages (from-to)487-490
Number of pages4
JournalBone marrow transplantation
Volume14
Issue number3
StatePublished - 1994

ASJC Scopus subject areas

  • Hematology
  • Transplantation

Fingerprint Dive into the research topics of 'Heparin-induced thrombocytopenia after bone marrow transplantation: Report of two cases'. Together they form a unique fingerprint.

Cite this